- About low-dose aspirin
- Key facts
- Who can and can't take low-dose aspirin
- How and when to take it
- Side effects
- How to cope with side effects
- Pregnancy and breastfeeding
- Cautions with other medicines
- Common questions
1. About low-dose aspirin
Daily low-dose aspirin is a blood thinning medicine. Aspirin is also known as acetylsalicylic acid.
Low-dose aspirin helps to prevent heart attacks and strokes in people at high risk of them.
Your doctor may suggest that you take a daily low dose if you have had a stroke or a heart attack to help stop you having another one.
Or, if you're at high risk of heart attack - for example, if you have had heart surgery or if you have chest pain caused by heart disease (angina).
Only take daily low-dose aspirin if your doctor recommends it.
Low-dose aspirin comes as tablets. It's available on prescription. You can also buy it from pharmacies, shops and supermarkets.
Children are sometimes treated with low-dose aspirin after heart surgery or to treat a rare illness called Kawasaki disease. Children should only take low-dose aspirin if their doctor prescribes it.
Taking low-dose aspirin to prevent heart attacks and strokes is not the same as taking aspirin as a painkiller. Read our information on aspirin for pain relief.
2. Key facts
- Daily low-dose aspirin makes the blood less sticky and helps to prevent heart attacks and stroke.
- It's usual to take a dose of 75mg once a day. Sometimes doses may be higher.
- It's best to take low-dose aspirin with food so it doesn't upset your stomach.
- Taking low-dose aspirin isn't safe for everyone. Only take low-dose aspirin if your doctor recommends it.
- Low-dose aspirin is also called by the brand names Caprin, Danamep, Micropirin and Nu-seals.
3. Who can and can't take low-dose aspirin
Most people aged 16 or over can safely take low-dose aspirin if their doctor recommends it.
Low-dose aspirin isn't suitable for certain people.
It's sometimes called baby aspirin because of the small dose, but it's not safe for children.
Never give aspirin to a child younger than 16, unless their doctor prescribes it.
There's a possible link between aspirin and Reye's syndrome in children.
Reye's syndrome is a very rare illness that can cause serious liver and brain damage.
Never give aspirin to children younger than 16, unless their doctor prescribes it.
To make sure low-dose aspirin is safe for you, tell your doctor if you have:
- an allergy to aspirin or similar painkillers such as ibuprofen
- ever had a stomach ulcer
- high blood pressure
- heavy periods - taking daily aspirin can make them heavier
- recently had a stroke (low-dose aspirin isn't suitable for some types of stroke)
- asthma or lung disease
- ever had a blood clotting problem
- liver or kidney problems
- gout - it can get worse if you take daily aspirin
Check with your doctor that it's safe for you to take low-dose aspirin if you're pregnant, trying to get pregnant, or if you want to breastfeed.
4. How and when to take it
Take low-dose aspirin once a day. Don't take it on an empty stomach. It's best to take it with or just after food. This will make it less likely to upset your stomach.
How much should I take?
Your doctor will discuss what dose is right for you. It's important to take low-dose aspirin exactly as recommended by your doctor.
The usual dose to prevent a heart attack or stroke is 75mg once a day (a regular strength tablet for pain relief is 300mg).
The daily dose may be higher - up to 300mg once a day - especially if you have just had a stroke, heart attack or heart bypass surgery.
Different types of low-dose aspirin tablets
Low-dose aspirin comes as several different types of tablet:
- standard tablets - that you swallow whole with water
- soluble tablets - that you dissolve in a glass of water
- enteric coated tablets - that you swallow whole with water. These tablets have a special coating that means they may be gentler on your stomach. Do not chew or crush them because it'll stop the coating working. If you also take indigestion remedies, take them at least 2 hours before or after you take your aspirin. The antacid in the indigestion remedy affects the way the coating on these tablets works.
You can buy low-dose enteric coated aspirin and low-dose soluble aspirin from pharmacies, shops and supermarkets.
What if I forget to take it?
If you forget to take a dose of aspirin, take it as soon as you remember. If you don't remember until the following day, skip the missed dose.
Do not take a double dose to make up for a forgotten dose.
If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to remember to take your medicine.
What if I take too much?
Taking 1 or 2 extra tablets by accident is unlikely to be harmful.
The amount of aspirin that can lead to overdose varies from person to person.
Call your doctor straight away if:
You take too much aspirin by accident and experience side effects such as:
- feeling sick (nausea)
- ringing in the ears (tinnitus)
- hearing problems
If you need to go to a hospital accident and emergency (A&E) department, do not drive yourself - get someone else to drive you or call for an ambulance.
Take the aspirin packet or leaflet inside it, plus any remaining medicine, with you.
5. Side effects
Like all medicines, aspirin can cause side effects, although not everyone gets them.
Common side effects
Common side effects of aspirin happen in more than 1 in 100 people.
Talk to your doctor or pharmacist if the side effects bother you or don't go away:
- mild indigestion
- bleeding more easily than normal - because aspirin thins your blood, it can sometimes make you bleed more easily. For example, you may get nosebleeds and bruise more easily, and if you cut yourself, the bleeding may take longer than normal to stop.
Serious side effects
It happens rarely, but some people have serious side effects after taking low-dose aspirin.
Call a doctor straight away if you get:
- red, blistered and peeling skin
- coughing up blood or blood in your pee, poo or vomit
- yellow skin or the whites of your eyes turn yellow - this can be a sign of liver problems
- painful joints in the hands and feet - this can be a sign of high levels of uric acid in the blood
- swollen hands or feet - this can be a sign of water retention
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction to aspirin.
Immediate action required:
Call 999 or go to A&E if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These aren't all the side effects of aspirin.
For a full list, see the leaflet inside your medicines packet.
You can report any suspected side effect to the UK safety scheme.
6. How to cope with side effects
What to do about:
- mild indigestion - take your aspirin with food. If the indigestion still doesn't go away, it could be a sign that the aspirin has caused a stomach ulcer. Talk to your doctor - they may prescribe something to protect your stomach or switch you to a different medicine.
- bleeding more easily than normal - be careful when doing activities that might cause an injury or a cut. Always wear a helmet when cycling. Wear gloves when you use sharp objects like scissors, knives, and gardening tools. Use an electric razor instead of wet shaving, and use a soft toothbrush and waxed dental floss to clean your teeth. See a doctor if you're worried about any bleeding.
7. Pregnancy and breastfeeding
Pregnancy and low-dose aspirin
It's generally safe to take low-dose aspirin during pregnancy, as long as your doctor has said it's OK.
Your doctor may advise you to take low-dose aspirin during pregnancy:
- to help prevent heart attack and stroke
- to help prevent pre-eclampsia (pregnancy-related high blood pressure)
- if you're having fertility treatment
- if you have had several previous miscarriages
For more information about how low-dose aspirin can affect you and your baby during pregnancy, read this leaflet on the Best Use of Medicines in Pregnancy (BUMPS) website.
Breastfeeding and low-dose aspirin
Aspirin is not generally recommended while you're breastfeeding.
But your doctor may suggest that you take low-dose aspirin while you're breastfeeding if they think the benefits of the medicine outweigh the possible harm.
Tell your doctor if you're:
- trying to get pregnant
8. Cautions with other medicines
Some medicines interfere with the way aspirin works.
Tell your doctor if you're taking these medicines before you start taking aspirin:
- medicines to thin blood or prevent blood clots, such as clopidogrel and warfarin - taking them with aspirin might cause bleeding problems
- medicines for pain and inflammation, such as ibuprofen and prednisolone
- medicines to prevent organ rejection after a transplant, such as ciclosporin and tacrolimus
- medicines to treat high blood pressure, such as furosemide and ramipril
- digoxin, a medicine for heart problems
- lithium, a medicine for mental health problems
- acetazolamide, for an eye problem called glaucoma
- methotrexate, a medicine used to stop the immune system overreacting and sometimes to treat some types of cancer
- diabetes medicines, such as insulin and gliclazide
Mixing low-dose aspirin with painkillers
It's safe to take paracetamol with low-dose aspirin.
But don't take ibuprofen at the same time as low-dose aspirin without talking to your doctor.
Aspirin and ibuprofen both belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).
If you take them together, it can increase your chances of side effects like stomach irritation.
Mixing low-dose aspirin with herbal remedies or supplements
Aspirin may not mix well with quite a lot of complementary and herbal medicines. Aspirin could change the way they work and increase your chances of side effects.
For safety, speak to your pharmacist or doctor before taking any herbal or alternative remedies with aspirin.
Tell your doctor or pharmacist if you are taking any other medicines, including herbal medicines, vitamins or supplements.